You are here:

Dermatology/what are these marks on my arm?

Advertisement


Question
my arm
my arm  
I have had eczema since i was born and have been using steroid creams on my arms for years. Recently in the last year marks on my arms have appeared and the skin looks discoloured. My doctor told me that its nothing to do with the steroids but i don't know what it is or how to stop it, it is on my legs too but worse.

Answer
Postinflammatory hyperpigmentation is a common sequelae of inflammatory dermatoses that tends to affect darker skinned patients with greater frequency and severity. Epidemiological studies show that dyschromias, including postinflammatory hyperpigmentation, are among the most common reasons darker racial/ethnic groups seek the care of a dermatologist. The treatment of postinflammatory hyperpigmentation should be started early to help hasten its resolution and begins with management of the initial inflammatory condition. First-line therapy typically consists of topical depigmenting agents in addition to photoprotection including a sunscreen. Topical tyrosinase inhibitors, such as hydroquinone, azelaic acid, kojic acid, arbutin, and certain licorice extracts, can effectively lighten areas of hypermelanosis. Other depigmenting agents include retinoids, mequinol, ascorbic acid, niacinamide, N-acetyl glucosamine, and soy with a number of emerging therapies on the horizon. Topical therapy is typically effective for epidermal postinflammatory hyperpigmentation; however, certain procedures, such as chemical peeling and laser therapy, may help treat recalcitrant hyperpigmentation. It is also important to use caution with all of the above treatments to prevent irritation and worsening of postinflammatory hyperpigmentation.
This increase in pigment is a normal skin condition when the skin gets irritated.

Dermatology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Michael S. Fisher, <B>Ph.D., M.D.</B>

Expertise

published over 50 articles on the subject.

©2016 About.com. All rights reserved.